Tokyo Journal of Mathematics

The spectra of Jacobi operators for Constant Mean Curvature Tori of Revolution in the $3$-sphere

Wayne ROSSMAN and Nahid SULTANA

Full-text: Open access

Abstract

We prove a theorem about elliptic operators with symmetric potential functions, defined on a function space over a closed loop. The result is similar to a known result for a function space on an interval with Dirichlet boundary conditions. These theorems provide accurate numerical methods for finding the spectra of those operators over either type of function space. As an application, we numerically compute the Morse index of constant mean curvature tori of revolution in the unit $3$-sphere $\mathbb{S}^3$, confirming that every such torus has Morse index at least five, and showing that other known lower bounds for this Morse index are close to optimal.

Article information

Source
Tokyo J. Math., Volume 31, Number 1 (2008), 161-174.

Dates
First available in Project Euclid: 27 August 2008

Permanent link to this document
https://projecteuclid.org/euclid.tjm/1219844829

Digital Object Identifier
doi:10.3836/tjm/1219844829

Mathematical Reviews number (MathSciNet)
MR2426800

Zentralblatt MATH identifier
1152.58003

Citation

ROSSMAN, Wayne; SULTANA, Nahid. The spectra of Jacobi operators for Constant Mean Curvature Tori of Revolution in the $3$-sphere. Tokyo J. Math. 31 (2008), no. 1, 161--174. doi:10.3836/tjm/1219844829. https://projecteuclid.org/euclid.tjm/1219844829


Export citation

References

  • L. Barbosa, M. do Carmo and J. Eschenburg, Stability of hypersurfaces of constant mean curvature in Riemannian manifolds, Math. Z., 197 (1988), 123–138.
  • P. Berard, Spectral Geometry: Direct and Inverse Problems, Lecture notes in Mathematics 1207 (1986).
  • M. Berger, P. Gauduchon, E. Mazet, Le Spectre d'une Variete Riemannienne, Lecture Notes in Math. 194 (1971).
  • S.-Y. Cheng, Eigenfunctions and nodal sets, Comment. Math. Helvetici, 51 (1976), 43–55.
  • R. Courant and D. Hilbert, Methods of mathematical physics, Volume I, Interscience publishers, Inc., New York, 1937.
  • J. Diedonne, Foundation of Mathematical Analysis, Academic Press, 1960.
  • P. Hartman, Ordinary differential equations, John Wiley and Sons, Inc., 1964.
  • E. Hille, Lectures on ordinary differential equations, Addison-Wesley publishing company, 1969.
  • W. Y. Hsiang, On generalization of theorems of A. D. Alexandrov and C. Delaunay on hypersurfaces of constant mean curvature, Duke Math. J., 49(3) (1982), 485–496.
  • W. Y. Hsiang and W. C. Yu, A generalization of a theorem of Delaunay, J. Diff. Geom., 16 (1981), 161–177.
  • M. Kilian, W. Rossman and N. Schmitt, Delavnay ends of constant mean curvature surfaces, Compositio Math., 144 (2008), 186–22
  • H. B. Lawson Jr., Complete minimal surfaces in $S^3$, Ann. of Math., 92(2) (1970), 335–374.
  • S. G. Mikhlin, Variational methods in mathematical physics, Pergamon Press, 1964.
  • W. Rossman, The Morse index of Wente tori, Geometria Dedicata, 86 (2001), 129–151.
  • W. Rossman, The first bifurcation point for Delaunay nodoids, J. Exp. Math., 14(3) (2005), 331–342.
  • W. Rossman, Lower bounds for Morse index of constant mean curvature tori, Bull. London Math. Soc., 34 (2002), 599–609.
  • W. Rossman and N. Sultana, Morse index of constant mean curvature tori of revolution in the 3-sphere, to appear in Illinois J., Math.
  • W. Rossman and N. Sultana, CMC tori of revolution in $S^3$: additional data on the spectra of their Jacobi operators, http://arxiv.org/abs/0804.3920
  • N. Schmitt, M. Kilian, S. P. Kobayashi and W. Rossman, Constant mean curvature surfaces with Delaunay ends in $3$-dimensional space forms, J. London Math. Soc., 75 (2007), 563–581.
  • N. Sultana, Explicit parametrization of Delaunay surfaces in space forms via loop group methods, Kobe Journal of Mathematics, 22, No. 1–2 (2005).
  • H. Urakawa, Geometry of Laplace-Beltrami operator on a complete Riemannian manifold, Progress on Diff. Geometry, Adv. Stud. Pure Math., 22 (1993), 347–406.